Thunderstorm Wind, Trego
- When
- August 13, 5:20 PM CST
- Where
- Trego County, 5.1 mi NNE of Voda
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.120, -99.990
Winds were estimated to be 70 MPH.
The area was on the southern edge of the westerlies aloft. Afternoon convection was able to develop in a moist and unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
The area was on the southern edge of the westerlies aloft. Afternoon convection was able to develop in a moist and unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 13, 4:51 PM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 551 PM CDT Tue Aug 13 2019 ...Updated Aviation... .SYNOPSIS... Issued at 346 PM CDT Tue Aug 13 2019 The southern edge of the westerlies will be situated across the central plains through Saturday. A thermal boundary, with ample moisture and upslope flow on the cool side will be located near I-70. Given the westerly flow across the Rockies, a surface trough will extend south from the low across the southern high plains. By Sunday, upper level ridging will amplify again across the central high plains, with the westerlies lifting north into the northern plains. && .SHORT TERM...(This evening through Wednesday) Issued at 346 PM CDT Tue Aug 13 2019 Clusters of thunderstorms are already in progress across the high plains. With the favorable west-northwesterly mid to high level flow regime, these storms should propagate southeastward across western and central Kansas tonight. The exact paths of the storm clusters are in question; but it appears that much of the area will receive rainfall. The vertical wind shear is weaker across western Kansas compared to farther north so that the storms will weaken as they move southeastward. Damaging winds should be the main threat by the time the storms get this far south; but some hail is likely too this evening before evolving into a larger cluster with heavy rainfall. .LONG TERM...(Wednesday night through Tuesday) Issued at 346 PM CDT Tue Aug 13 2019 Other clusters of thunderstorms are possible Thursday through Saturday evenings given that the southern edge of the westerlies will still be located across the central plains. However, the flow is progged to be more westerly than northwesterly so that the best chance of thunderstorms will shift to the north closer to I-70. The aforementioned upper level ridge should suppress rainfall from Sunday into early and mid next week, with any thunderstorms over western Kansas being isolated. In general, temperatures will continue to be warmer along the Oklahoma state line and cooler near I-70. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 546 PM CDT Tue Aug 13 2019 An ongoing line of storms moving from northwest Kansas will come into southwest Kansas between 00Z-06Z. The line of storms will affect mainly HYS, GCK, and DDC with the main threat of the storms being wind gusts 50-60 kts and brief heavy rain which will reduce the surface visibilities. These storms should be quick moving and after 06Z VFR conditions should prevail through the rest of the TAF time period. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 87 65 95 / 40 20 50 10 GCK 62 85 62 95 / 70 20 50 10 EHA 63 88 63 94 / 70 20 40 10 LBL 63 89 64 94 / 50 20 40 10 HYS 63 83 65 90 / 40 30 60 20 P28 66 88 66 92 / 30 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 442 AM CDT Tue Aug 13 2019 KSZ030-031-043>046-061>066-074>081-084>090-140945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 442 AM CDT Tue Aug 13 2019 /342 AM MDT Tue Aug 13 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible across west central and southwest Kansas late this afternoon into this evening, then potentially further east into portions of central Kansas overnight. The main hazards will be 1 to 2 inch size hail and damaging winds 60 to 70 mph. Isolated tornadoes cannot be ruled out. Additionally, heavy rainfall may be associated with the strongest storms increasing the potential for localized flooding, including ponding on roads and highways. Heavy rainfall may also rapidly reduce visibility. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Thunderstorms will be possible again Wednesday and Thursday, some potentially severe capable of producing large hail and damaging winds. Warmer temperatures are expected to return by the end of the week with highs reaching up into the 90s. Combined with higher relative humidity, this may create excessive heat conditions. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Limited risk * Saturday - Excessive heat: Limited risk * Sunday - Excessive heat: Elevated risk * Monday - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening across much of west central and southwest Kansas. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 601 PM CDT Tue Aug 13 2019 KSZ084-132345- Morton KS- 601 PM CDT Tue Aug 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORTON COUNTY UNTIL 645 PM CDT... At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Elkhart, moving southeast at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Elkhart. LAT...LON 3720 10204 3699 10182 3699 10204 TIME...MOT...LOC 2301Z 292DEG 18KT 3705 10203 UMSCHEID
The Goodland radar (KGLD), 150 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
25 thunderstorm wind, 2 hail. Local standard time, as filed.
Winds were estimated to be 70 MPH.
A roof was blown off a building.
Winds were estimated to be 60 MPH.
Winds were estimated to be at least 60 MPH.
Three semi trucks were overturned on the interstate.
A roof was blown off a church and the debris landed on vehicles.
Winds were estimated at 60 MPH.
Winds were estimated to be at least 70 MPH.
Several livestock pen panels were moved or blown about 100 feet.
Winds were estimated to be 70 MPH.
There was tree damage from the high winds.
A transformer was blown off a power pole but may have been loose since the pole stood. The winds were still estimated to be close to 60 MPH.
At least 20 semi trucks were blown over on the interstate in the vicinity. One had power lines blown onto it but fortunately there were no injuries.
There were multiple reports of large tree limbs blown down.
Winds were estimated at 60 MPH.
Winds were estimated at 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854071, 854073, 854074, 854075, 854077, 854078, 854079, 854080, 854081, 854083, 854084, 854085, 854086, 854087, 854090, 854091, 854095, 854102, 854104, 854109, 854113, 854115, 854088, 854092, 854116, 854117, 854118.